Montana, 2019Tornado and Hail in Montana, June 27, 2019
June 27, 2019 · NWS TFX · 28 events in 8 counties and zones
A line of showers and thunderstorms develop east of the Southern Rocky Mountain Front and move northeastward across the area. These storms move into a moist environment with good jet dynamics, wind shear, and instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms develop east of the Southern Rocky Mountain Front and move northeastward across the area. These storms move into a moist environment with good jet dynamics, wind shear, and instability. As a result, a severe thunderstorm watch is issued for most of the CWA. The primary thunderstorm threats are severe hail of equal to or greater than quarter size and wind gusts of up to 60 to 80 mph. Heavy downpours of rain are also expected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 27, 10:31 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 27, 10:31 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1131 AM MDT Thu Jun 27 2019
AVIATION SECTION UPDATED...
.UPDATE...
The morning update has been published. Grid edits were kept at
minimum as the current forecast has a good handle on the
situation. Patchy fog was extended for a couple more hours in north-
central sections and some minor edits were made to pops. Still on
track for scattered to numerous showers and thunderstorms to
develop over central and north-central Montana this afternoon and
evening. The current setup has favorable conditions for severe
thunderstorm development in terms of moisture, wind shear, and
jet dynamics. One factor that can slow things down a bit is the
presence of cloud cover this morning, which can impede daytime
heating and instability. However, there should be some periods of
sunshine to get the destabilization process going as the day
progresses and the current dynamics are strong enough to overcome
some lack in diurnal heating. Thunderstorm threats for today will
be large hail (up to the size of quarters or larger), damaging
wind gusts up to 80 mph, heavy downpours, and frequent lightning.
This shower and thunderstorm activity will likely develop over
the Rocky Mountain Front around noon or shortly after and then
spread east and northeast from there. Note that storms could
develop ahead of the main line once the activity begins to take
off. Most showers and storms should move out of the area or
diminish by late this evening.
&&
.SYNOPSIS...
Unstable southwesterly flow aloft and embedded disturbances should
affect our region through the middle of next week. Scattered to
numerous showers and thunderstorms are expected today. Some of these
storms should become severe. After today, isolated to scattered
showers and thunderstorms are possible through the middle of next
week. In addition, a few more severe storms may occur on Friday.
Temperatures should be near or slightly below-normal over the next
seven days.
&&
.AVIATION...
Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance)
Outside of any shower/thunderstorm activity and lingering low clouds
over KGTF and KCTB, mostly VFR conditions are expected for the next
24-hours. Disturbances embedded within the southwesterly flow aloft
along with other dynamics will produce scattered to numerous showers
and thunderstorms generally between 20Z/Thu and 04Z/Fri, while
isolated lighter showers and thunderstorms are possible before and
after that period. Note that Periods of MVFR/IFR may accompany any
shower or storm. Some thunderstorms are still expected to become
severe this afternoon and early evening, especially in central and
north-central MT. Quarter-size or larger hail and erratic surface
gusts of 50 to 70 knots are the primary severe threats, along with
the potential for heavy downpours. Regional surface winds remain
light outside outflow (i.e. precip-cooled air emanating from any
shower or storm). Lastly, patchy fog may redevelop tonight over the
the North-Central terminals again late tonight along with localized
MVFR/IFR.
&&
.PREV DISCUSSION...
/ISSUED 506 AM MDT Thu Jun 27 2019/
Today...Southwesterly flow aloft and embedded shortwave disturbances
affect our region as our CWA remains east of a longwave trough axis.
A mid- to upper-level low pressure center embedded within this
longwave trough is progged to move north-northeastward from offshore
northwestern OR to near Seattle by the end of today. The
southwesterly flow aloft remains strong over our CWA as the longwave
trough and embedded low interact with a nearly-stationary longwave
high pressure ridge over/near the central U.S. In addition, this
southwesterly flow aloft will continue to tap into abundant moisture
from the Pacific. In the low-levels, flow is expected to be
predominantly easterly, especially in north-central MT, and this
easterly flow will tap into abundant moisture originating over the
Gulf of Mexico. This pattern will contribute to the development of
scattered to numerous showers and thunderstorms, especially this
afternoon and evening, given daytime heating of higher terrain will
be a primary mechanism for initiation of showers and storms.
Unusually-high humidity will allow showers and thunderstorms to
produce downpours. Localized flash flooding may occur today,
particularly where showers and storms manage to train (i.e. follow
the same path). WPC has outlined a marginal risk of flash flooding
for all of north-central MT. However, refrained from issuing a Flood
Watch since there is much disagreement between different higher-
resolution models as to where hourly rain rates may be heavy enough
to cause flash flooding.
Strong vertical wind shear will contribute to the potential of
severe thunderstorms today, especially in north-central MT, where
easterly low-level winds will veer to southwesterly and strengthen
with height, resulting in enhanced vertical wind shear. Some of
these severe storms will likely be supercells (i.e. rotating
thunderstorms). However, partly to mostly cloudy skies may limit
daytime heating and atmospheric destabilization. Even so, SPC still
has nearly the entire CWA highlighted in a risk of severe
thunderstorms, including an enhanced risk (level 3 on a scale to 5)
for much of north-central MT. Suspect there will be enough breaks in
the cloud cover to allow at least moderate instability to
materialize across much of our CWA during this afternoon through
early evening. Hail the size of quarters to perhaps baseballs and
damaging wind gusts of 60 to 80 mph remain the primary severe
threats. However, a few tornadoes remain possible east of I-15 in
north-central MT, especially from Hill County to Judith Basin County
and points east. Here, cumulonimbus cloud bases may be favorably-low
and low-level vertical shear may be sufficiently-strong for a
tornadic supercell or two. The late afternoon through early evening
timeframe should be the preferred window for potential tornadoes.
Temperatures will be near or slightly below-normal.
Friday through next Wednesday...Latest deterministic and ensemble
model guidance is in rather good agreement during this period. Thus,
southwesterly flow aloft and embedded shortwave disturbances should
continue to affect our CWA as the longwave trough axis remains to
our west and the longwave high pressure ridge remains essentially
anchored to our east. Isolated to scattered showers and
thunderstorms are possible daily, especially during the afternoon
and evening hours. In addition, a few severe thunderstorms may
affect eastern portions of the CWA Friday afternoon and early
evening, when moderate instability and strong vertical wind shear
may exist. Temperatures should remain near or slightly below-normal.
- Jaszka
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 74 50 74 51 / 100 70 20 30
CTB 69 45 71 45 / 90 60 10 20
HLN 77 50 77 51 / 80 40 30 20
BZN 81 48 78 48 / 20 20 20 20
WEY 71 38 73 39 / 0 0 0 10
DLN 74 46 73 46 / 30 10 10 10
HVR 80 51 76 51 / 100 90 20 50
LWT 76 48 74 49 / 50 40 50 50
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 27, 7:48 AM MST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
848 AM MDT Thu Jun 27 2019
MTZ012-013-049-050-271700-
Cascade-Chouteau-Eastern Teton-Judith Basin-
Including the cities of Great Falls, Cascade, Belt,
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Fairfield,
Dutton, Raynesford, Stanford, and Hobson
848 AM MDT Thu Jun 27 2019
...Patchy dense fog continues across North-central Montana this
morning...
Patchy dense fog continues this morning across portions of North-
central Montana. This fog may persist for another hour or so.
Motorists should be prepared for sudden restrictions in visibility
down to less than a quarter mile at times, this includes
interstate 15 through much of Cascade County. Slow down and allow
extra time to reach your destination this morning.
Local storm report, Jun 27, 10:11 AM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1111 AM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 4 ESE WOLF CREEK 46.99N 111.99W
06/26/2019 E0.88 INCH LEWIS AND CLARK MT FIRE DEPT/RESCUE
FACEBOOK VIDEO OF NICKEL SIZED HAIL COVERING
THE GROUND AT HOLTER LAKE CAMPGROUND.
&&
JAASpecial weather statement, Jun 27, 12:33 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
133 PM MDT Thu Jun 27 2019
MTZ008-272000-
Beaverhead MT-
133 PM MDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEAVERHEAD COUNTY
UNTIL 200 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Divide, or 24 miles southwest of Anaconda, moving
northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wise River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4584 11325 4588 11322 4587 11319 4588 11310
4586 11308 4581 11300 4580 11293 4569 11311
4581 11330
TIME...MOT...LOC 1933Z 224DEG 46KT 4581 11314
MoldanSpecial weather statement, Jun 27, 12:41 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
141 PM MDT Thu Jun 27 2019
MTZ014-048-272000-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
141 PM MDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND
SOUTHWESTERN TETON COUNTIES UNTIL 200 PM MDT...
At 141 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Augusta to 12 miles southeast
of Lincoln. Movement was northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Augusta, Nilan Reservoir, Bean Lake and Pishkun Reservoir.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
north central and west central Montana.
LAT...LON 4788 11239 4692 11213 4670 11253 4683 11253
4684 11257 4753 11275
TIME...MOT...LOC 1941Z 222DEG 33KT 4749 11270 4681 11252
MoldanEvent by event
21 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Lewis and Clark
- When
- June 27, 1:11 PM MST
- Where
- Lewis and Clark County, 1.46 mi NNW of Weed
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 46.700, -112.310
Wind gust of 66 MPH measured at the MacDonald Pass DOT sensor.
Hail, Jefferson
- When
- June 27, 1:25 PM MST
- Where
- Jefferson County, 0.48 mi W of Clancy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.470, -111.990
Second hand report of quarter size hail reported in Clancy by KRTV.
Thunderstorm Wind, Cascade
- When
- June 27, 2:07 PM MST
- Where
- Cascade County, 3.5 mi SE of Mid Canon
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.140, -111.860
Thunderstorm wind gust of 62 MPH near the MDT Dearborn sensor.
Hail, Cascade
- When
- June 27, 3:03 PM MST
- Where
- Cascade County, 0.83 mi SE of Great Falls
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 47.510, -111.290
Hail, Cascade
- When
- June 27, 3:05 PM MST
- Where
- Cascade County, 0.93 mi W of Great Falls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.520, -111.320
Quarter size hail reported on the northwest side of Great falls.
Thunderstorm Wind, Cascade
- When
- June 27, 3:14 PM MST
- Where
- Cascade County, 2.32 mi SW of Rainbow
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.510, -111.220
Wind gust of 50 kts/58 mph measured.
Thunderstorm Wind, Cascade
- When
- June 27, 3:15 PM MST
- Where
- Cascade County, 0.69 mi N of Belt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.390, -110.930
Wind gust estimated to be at least 70 mph. Power outage. Knocked over trees onto houses on 4th Avenue South.
Thunderstorm Wind, Cascade
- When
- June 27, 3:15 PM MST
- Where
- Cascade County, 0.69 mi N of Belt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.390, -110.930
Wind gust estimated to be at least 70 mph. Power outage. Knocked over trees onto houses on 4th Avenue South.
Hail, Cascade
- When
- June 27, 3:16 PM MST
- Where
- Cascade County, 0.69 mi N of Belt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.390, -110.930
Social media post on KRTV weather page.
Thunderstorm Wind, Cascade
- When
- June 27, 3:30 PM MST
- Where
- Cascade County, 6.42 mi NNE of Wayne
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.500, -110.880
Wind gust of 50 kts/58 mph measured.
Thunderstorm Wind, Judith Basin
- When
- June 27, 3:45 PM MST
- Where
- Judith Basin County, 2.07 mi N of Merino
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.280, -110.370
Tornado, Judith Basin
- When
- June 27, 4:10 PM MST
- Where
- Judith Basin County, 2.33 mi NE of Benchland
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.100, -109.980
Tornado near Benchland at 510 PM. Classified as an EF0 Tornado with a peak wind estimated between 75 and 85 MPH. It was 400 yards wide and was on the ground for about a quarter of a mile. The tornado lifted near 515 PM.
Hail, Judith Basin
- When
- June 27, 4:13 PM MST
- Where
- Judith Basin County, 2.33 mi NW of Benchland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.100, -110.060
Thunderstorm Wind, Chouteau
- When
- June 27, 4:19 PM MST
- Where
- Chouteau County, 11.31 mi NE of Geraldine
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.740, -110.070
Wind gust of 54 kts measured.
Thunderstorm Wind, Fergus
- When
- June 27, 4:33 PM MST
- Where
- Fergus County, 2.07 mi N of Hoosac
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.300, -109.850
Wind gust of 50 kts/58mph measured and reported.
Thunderstorm Wind, Chouteau
- When
- June 27, 4:44 PM MST
- Where
- Chouteau County, 0.46 mi E of Big Sandy
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.180, -110.110
Measured wind gust of 67 kts.
Thunderstorm Wind, Fergus
- When
- June 27, 4:49 PM MST
- Where
- Fergus County, 7.77 mi WNW of Moulton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.380, -109.490
Estimated gust of 52 kts.
Thunderstorm Wind, Fergus
- When
- June 27, 4:49 PM MST
- Where
- Fergus County, 5.83 mi WNW of Winifred Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.590, -109.490
Measured wind gust of 51 kts.
Thunderstorm Wind, Hill
- When
- June 27, 4:55 PM MST
- Where
- Hill County, 0.83 mi NNE of (Hvr)havre City-Co A
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.540, -109.760
Measured wind gust of 50 kts.
Thunderstorm Wind, Hill
- When
- June 27, 4:55 PM MST
- Where
- Hill County, 1.38 mi N of (Hvr)havre City-Co A
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.550, -109.770
Havre AP khvr asos station.
Thunderstorm Wind, Blaine
- When
- June 27, 5:30 PM MST
- Where
- Blaine County, 9.18 mi SW of Chinook Hebbelman Ar
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.440, -109.230
Measured wind gust of 60 kts. Time estimated from radar.
Thunderstorm Wind, Blaine
- When
- June 27, 5:35 PM MST
- Where
- Blaine County, 4.92 mi S of Chinook
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -109.210
Spotter reports at least on tree down partially blocking a road south of Chinook.
Hail, Blaine
- When
- June 27, 5:40 PM MST
- Where
- Blaine County, 14.54 mi N of Adams Siding
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 48.810, -109.350
Measured north of Chinook near the Canadian border. Storm is showing signs of rotation with wall cloud, but not dropping anything at the moment. Truck windshield damaged.
Thunderstorm Wind, Blaine
- When
- June 27, 5:48 PM MST
- Where
- Blaine County, 0.69 mi N of Chinook
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.590, -109.230
Wind gust measured 54 kts.
Thunderstorm Wind, Blaine
- When
- June 27, 6:00 PM MST
- Where
- Blaine County, 1.66 mi NNW of Chinook
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.600, -109.250
Measured wind gust of 50 kts at awos station ks71 Chinook Apt.
Thunderstorm Wind, Blaine
- When
- June 27, 6:04 PM MST
- Where
- Blaine County, 1.15 mi SW of Ft Belknap Agency
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 48.470, -108.770
Electricity outage occurred.
Thunderstorm Wind, Blaine
- When
- June 27, 6:18 PM MST
- Where
- Blaine County, 12.51 mi S of Ft Belknap Agency
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.300, -108.720
Measured wind gust of 64 kts at mesonet station fblm8 Fort Belknap raws.
Thunderstorm Wind, Blaine
- When
- June 27, 6:25 PM MST
- Where
- Blaine County, 4.7 mi NW of Turner
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.900, -108.470
Aerial photo and damage indicate a macroburst went through this region. Damage path was over 5 miles long. Wind Speed estimated between 70 and 90 mph. New mobile home windows bowed in. Insulation pulled out under roof. 12 large T.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 27, 20191 death · 1 event
- Flash Flooding and Flooding in Minnesota, June 27 to 30, 2019$4.4 million · 15 events
- Damaging Winds in Wisconsin, June 27, 2019$181,000 · 61 kt wind · 43 events
- Flash Flood and Damaging Winds in Tennessee, June 27, 2019$265,000 · 61 kt wind · 26 events
- Damaging Winds in Mississippi, June 27 to 28, 2019$175,000 · 53 kt wind · 14 events
- Flash Flood and Hail in Ohio, June 27 to 29, 2019$120,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2019$131,000 · 55 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, June 27, 2019$97,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Pennsylvania, June 27, 2019$34,000 · 1 in hail · 22 events
- Tornado and Hail in Montana, June 27 to 28, 2019EF0 · 24 events
- Hail and Damaging Winds in Alabama, June 27, 20192 injured · 1.75 in hail · 6 events
- Damaging Winds in Wisconsin, June 27, 2019$15,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836521, 836508, 836522, 836509, 836510, 836523, 836515, 836524, 836511, 836525, 836526, 836514, 836512, 836527, 836528, 836529, 836530, 836531, 836532, 836533, 836534, 836516, 836513, 836535, 836536, 836518, 836537, 836520.